Montana, 2006

Hail and Damaging Wind in Montana, May 22, 2006

May 22, 2006 · NWS TFX · 2 events in 2 counties and zones

A severe thunderstorm dropped 1 inch diameter hail at Lewistown 9N. Another severe thunderstorm produced a wind gust to 60 mph at Ft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped 1 inch diameter hail at Lewistown 9N. Another severe thunderstorm produced a wind gust to 60 mph at Ft. Shaw which damaged several large trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 22, 5:15 PM MST, 40 minutes earlier.

Area forecast discussion, May 22, 5:15 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT MON MAY 22 2006

UPDATED AVIATION SECTION ONLY

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...AS THE UPPER RIDGE OVER EASTERN
MONTANA SLOWLY PUSHES EAST...THE FLOW ALOFT BECOMES SOUTHERLY AND
CONTINUES TO ADVECT MOISTURE OVER THE AREA. SHORT WAVE ENERGY IS
AGAIN MOVING INTO THE AREA AND HAS INITIATED SCATTERED SHOWERS AND
THUNDERSTORMS. SEVERE THUNDERSTORMS DO NOT LOOK LIKELY THIS
EVENING BUT SOME STORMS COULD BECOME STRONG. A SURFACE TROF
DEVELOPS THIS EVENING OVER EASTERN MONTANA AND WILL HELP SERVE AS
A FOCUS FOR CONVECTIVE ACTIVITY. INSTABILITY SHOWERS WILL LINGER
ACROSS THE AREA TUESDAY AS A SURFACE COLD FRONT PUSHES THROUGH.
BREEZY CONDITIONS WILL ALSO DEVELOP TUESDAY AS HIGH PRESSURE
BUILDS OVER SOUTHWEST MONTANA AND TIGHTENS THE SURFACE GRADIENT.
WEAK RIDGING RETURNS TO THE AREA WEDNESDAY WITH DRY
CONDITIONS...THE EXCEPTION BEING THE MOUNTAINS OF SOUTHWEST
MONTANA WHICH MAY SEE A FEW SHOWERS. TEMPERATURES WILL COOL
TUESDAY AND WEDNESDAY BUT REMAIN ABOVE SEASONAL AVERAGES. EMANUEL

WEDNESDAY EVENING THROUGH MONDAY...AN UPPER LEVEL LOW LOCATED OFF
THE COAST OF BRITISH COLUMBIA WEDNESDAY EVENING WILL MOVE SLOWLY
TOWARDS THE FORECAST AREA...REACHING THE NORTHERN ROCKIES LATE THIS
WEEKEND. SOUTHWEST FLOW ALOFT THURSDAY SLOWLY BECOMES MORE SOUTHERLY
AS WEST COAST LOW DIGS INTO CALIFORNIA COAST. PATTERN WILL BRING
MOISTURE AND INSTABILITY TO AREA FOR A CHANCE OF SHOWERS FRIDAY
THROUGH SUNDAY...OTHERWISE A SLIGHT CHANCE. NEAR NORMAL TEMPERATURES
THURSDAY COOL TO SLIGHTLY BELOW NORMAL FRIDAY THROUGH MONDAY. BRITTON

&&

.AVIATION...
UPDATED 0015Z.
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO PUSH NORTH THROUGH
THE REGION TONIGHT. EXPECT BRIEF PERIODS OF HEAVY RAIN...WIND GUSTS
TO 40 MPH...AND SMALL HAIL AS THE STORMS MOVE THROUGH. DRY AND MORE
STABLE AIR WILL MOVE INTO THE REGION AFTER 08Z...AS THUNDERSTORM
ACTIVITY SLOWLY BEGINS TO DIMINISH. MOSTLY DRY WEATHER IS EXPECTED
ON TUESDAY...BUT GUSTY WEST WINDS WILL DEVELOP OVER NORTH CENTRAL
MONTANA LATE TUESDAY MORNING AND THEN CONTINUE THROUGH THE
AFTERNOON. BRUSDA

&&

.HYDROLOGY...
SNOW MELT CONTINUES TO CAUSE AREA RIVERS TO RISE. A FLOOD WARNING IS
IN EFFECT FOR THE GALLATIN RIVER NEAR LOGAN. THE RIVER IS FORECAST
TO REACH FLOOD STAGE BY EARLY TUESDAY. A FLOOD WATCH HAS BEEN ISSUED
FOR THE GALLATIN RIVER NEAR GALLATIN GATEWAY AND THE BIG HOLE RIVER
NEAR MELROSE. OTHER AREA STREAMS AND RIVERS WILL CONTINUE TO RUN
HIGH AS SNOW MELT PROCEEDS AT THE HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  75  46  76 /  30  20  10   0
CTB  48  74  45  69 /  40  20  10   0
HLN  50  77  48  77 /  40  20  10  10
BZN  49  74  43  74 /  40  20  10   0
WEY  38  58  32  66 /  50  10  10  10
DLN  48  73  44  72 /  40  20  10  10
HVR  51  79  49  80 /  30  20  10   0
LWT  50  75  45  74 /  40  30   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
A FLOOD WARNING CONTINUES FOR THE GALLATIN RIVER NEAR LOGAN.
A FLOOD WATCH REMAINS IN EFFECT FOR THE GALLATIN RIVER NEAR
GATEWAY AND THE BIG HOLE RIVER NEAR MELROSE.

&&

SHORT TERM...EMANUEL
LONG TERM...BRITTON
AVIATION...BRITTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 22, 4:05 AM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT MON MAY 22 2006

MTZ008>015-044>055-231115-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST
MONTANA THIS AFTERNOON AND MOVE INTO NORTH CENTRAL MONTANA DURING
THE EVENING. THERE IS A RISK THAT AN ISOLATED SEVERE THUNDERSTORM
MAY PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 33 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cascade

When
May 22, 5:55 PM MST
Where
Cascade County, Ft Shaw
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
47.500, -111.817

Hail, Fergus

When
May 22, 10:00 PM MST
Where
Fergus County, 9 mi N of Lewistown
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
47.200, -109.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506916, 5506915.